Washington, 2008High Wind in Washington, January 4, 2008
January 4, 2008 · NWS PDT · 1 event in 1 county or zone
A deep low pressure system produced damaging winds across extreme southeast Washington. Wind damage was nearly 5 million dollars in Walla Walla County, especially in the Walla Walla and College Place areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.9 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system produced damaging winds across extreme southeast Washington. Wind damage was nearly 5 million dollars in Walla Walla County, especially in the Walla Walla and College Place areas. There were high profile vehicles blown over, trees toppled, power outages, and roofs damaged. Wind gusts included 78 mph at the Walla Walla airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 4, 4:33 AM PST, 3 hours 47 minutes earlier.
Area forecast discussion, Jan 4, 4:33 AM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
433 AM PST FRI JAN 4 2008
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH SATURDAY...A VERY INTENSE WRAPPED UP
SYSTEM SITTING OFF THE COAST THIS MORNING WILL INCREASE WINDS OVER
THE REGION TODAY AS WELL AS PRECIPITATION. WIND WILL BE THE MAIN
CONCERN. A VERY STRONG SOUTH TO NORTH ORIENTED UPPER LEVEL JET WILL
PASS OVER THE AREA TODAY AND EXIT THE AREA THIS EVENING. MODELS ARE
FORECASTING ROUGHLY 100 KNOT WINDS AROUND 8000 TO 10000 FEET MSL AND
50 TO 70 KNOT WINDS AT ELEVATIONS AROUND 5000 FEET MSL. SURFACE
WINDS WILL BE 30 TO 45 MPH WITH GUST POTENTIAL 60 TO 80 MPH FOR
THOSE AREAS UNDER AND ADVISORY OR WARNING. HAVE PLACED MOST OREGON
ZONES UNDER A HIGH WINDS WARNING OR WIND ADVISORY THROUGH THIS
EVENING TO COVER THIS EVENT. THE LOWER COLUMBIA BASIN...THE COLUMBIA
GORGE AND THE EAST SLOPES OF THE WASHINGTON CASCADES WILL NOT SEE
THE SIGNIFICANT WINDS THAT ARE EXPECTED ELSEWHERE. COLD AIR POOLED
IN THESE AREAS WILL BE SLOW TO MIX OUT TODAY. EXPECT BASIN AND
COLUMBIA GORGE TO MIX OUT LATE MORNING AND THEN YAKIMA VALLEY LATE
AFTERNOON OR EVENING.
PRECIPITATION WILL BE MAINLY RAIN AS SNOW LEVELS ARE AROUND 4000 TO
5000 FEET GOING INTO TONIGHT BEFORE THEY BEGIN TO LOWER. ONE
EXCEPTION WILL BE THE EAST SLOPES OF THE WASHINGTON CASCADES WHERE
SOME COLD AIR DAMMING WILL HELP KEEP SNOW LEVELS LOWER.
PRECIPITATION AMOUNTS ARE NOT EXPECTED TO BY HIGH SO SEE NO
SIGNIFICANT SNOW ACCUMULATIONS THROUGH SATURDAY. CASCADE MOUNTAINS
WILL SEE THE GREATEST SNOW ACCUMULATIONS AS FLOW TURNS MORE WESTERLY
OVERNIGHT. BOTH PORTLAND AND SEATTLE HAVE THAT HANDLED WITH SNOW
ADVISORIES.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...THE EXTENDED FORECAST
PERIOD WILL REMAIN ACTIVE WITH LOW PRESSURE SYSTEMS AND FRONTS
MOVING ACROSS THE REGION EVERY 12 TO 24 HOURS. SNOW LEVELS WILL DROP
SATURDAY NIGHT AS COLDER AIR ALOFT WILL MOVE OVER THE PACIFIC
NORTHWEST. SNOW LEVELS WILL REMAIN 500-2500 FT THROUGH THE EXTENDED
TIME FRAME. TIMING ISSUES BETWEEN THE GFS AND ECMWF START
SUNDAY...SO WILL CONTINUE CURRENT FORECAST OF MOSTLY CLOUDY WITH A
CHANCE OF RAIN AND SNOW EACH DAY RATHER THAN TRYING TO PICK OUT A
DRY PERIOD. HIGH PRESSURE WILL START TO BUILD THURSDAY...BUT WILL
KEEP CURRENT FORECAST OF CHANCE OF SHOWERS OVER MOST OF THE AREA DUE
TO LOW CONFIDENCE INSPIRED BY MODEL INCONSISTENCY IN SPEED OF RIDGE
DEVELOPMENT. COONFIELD
&&
.AVIATION...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT 24 HOURS.
INCREASING MID AND HIGH CLOUDS AHEAD OF NEXT FRONT MOVING INTO AREA
WITH CEILINGS DEVELOPING BY 13-16Z AROUND 5 KFT. MVFR CEILINGS (2-3
KFT) AND VISIBILITY POSSIBLE NEAR RAIN SHOWERS ALL TAF LOCATIONS AND
IFR VISIBILITY POSSIBLE NEAR SNOW SHOWERS KYKM. HIGH WINDS WILL BE
CONTINUE FROM THE SOUTH THROUGH TOMORROW EVENING WITH
KPDT...KALW...KPSC AND KRDM EXPECTING SUSTAINED WINDS OF 20 TO 30
KTS WITH GUSTS TO 40 KT. GUSTS TO 70 MPH ARE POSSIBLE AT PDT AND
ALW. SINCE MODELS ARE FORECASTING ROUGHLY 100 KNOT WINDS AROUND 8000
TO 10000 FEET MSL AND 50 TO 70 KNOT WINDS AT ELEVATIONS AROUND 5000
FEET MSL LOW LEVEL TURBULENCE IS PROBABLE. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 59 40 46 29 / 30 20 20 30
ALW 60 41 46 30 / 30 20 20 20
PSC 50 38 47 29 / 40 20 20 20
YKM 39 33 38 25 / 60 30 20 20
HRI 54 40 48 30 / 30 20 20 20
ELN 36 31 36 24 / 60 30 20 20
RDM 49 33 39 25 / 50 40 30 50
LGD 45 34 36 29 / 50 40 30 30
GCD 48 33 37 27 / 50 50 40 40
DLS 48 37 44 31 / 50 30 30 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR ORZ049-050.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR ORZ501>503-506.
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR ORZ042-043-504-505.
WA...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR WAZ029-030.
&&
TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/76/76Hazardous weather outlook, Jan 4, 5:15 AM PST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST FRI JAN 4 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-051315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
515 AM PST FRI JAN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
STRONG AND POSSIBLE DAMAGING WINDS ARE EXPECTED ACROSS MUCH OF
EASTERN OREGON TODAY. SOUTHERLY WINDS OF 30 TO 45 MPH WITH GUSTS 50
TO 70 MPH ARE POSSIBLE INTO THIS EVENING THEN WILL DECREASE SLIGHTLY
OVERNIGHT. FOR MORE INFORMATION ON THE WIND WARNINGS AND ADVISORIES
SEE THE LATEST PRODUCT (PDXNPWPDT) FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION INTO THE FIRST
OF NEXT WEEK MAINTAINING AN UNSETTLED WEATHER PATTERN WITH OCCASIONAL
RAIN AND SNOW SHOWERS. MORE WEATHER SYSTEMS ARE EXPECTED TO IMPACT
THE REGION ON TUESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.High Wind, Blue Mountain Foothills
- When
- January 4, 8:20 AM PST to 3:15 PM PST
- Where
- Blue Mountain Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $4.9 million
- Reported by
- ASOS
- Coordinates
- 46.264, -118.193 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
- High Wind in South Dakota, January 4 to 5, 2008$25,000 · 79 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65745.